ROCKVILLE, Md. The Food and Drug Administration on Friday warned consumers not to use or purchase Mommy’s Bliss Nipple Cream, marketed by MOM Enterprises, because the product contains potentially harmful ingredients that may cause respiratory distress or vomiting and diarrhea in infants.
The product is promoted to nursing mothers to help soothe and heal dry or cracked nipples. Product labeling specifically states that there is no need for mothers to remove the cream prior to nursing. However, chlorphenesin and phenoxyethanol contained in the product may be harmful to nursing infants. Chlorphenesin relaxes skeletal muscle and can depress the central nervous system and cause respiratory depression (slow or shallow breathing) in infants. Phenoxyethanol is a preservative that is primarily used in cosmetics and medications. It also can depress the central nervous system and may cause vomiting and diarrhea, which can lead to dehydration in infants.
Mothers and caregivers should watch for a decrease in an infant’s appetite. More serious signs would be difficulty in awakening the child, limpness of extremities or a decrease in an infant’s strength of grip and a change in skin color. Please seek immediate medical attention if your child is showing these signs and symptoms.
“The FDA is particularly concerned that nursing infants are being unwittingly exposed by their mothers to this product with dangerous side effects,” stated Janet Woodcock, director, FDA’s Center for Drug Evaluation and Research. “Additionally, these two ingredients may interact with one another to further compound and increase the risk of respiratory depression in nursing infants.”
Though the FDA has not received any reports of injury to infants, the agency is alerting the public because of the potential harm this product can have on a child.
Chlorphenesin can also harm the mother by causing dermatitis, a skin condition that can worsen the drying and cracking of nipple skin.
According to the FDA, MOM Enterprises has stated that it has discontinued marketing the nipple cream.